• Echocardiogram w/ contrast

    Asked by Bengal on Tuesday, October 15, 2019

    Echocardiogram w/ contrast

    I've had several echocardiograms with contrast over the course of my journey. No-one ever talked about reaction to the dye they put in via IV. Well, today about halfway home I started getting extreme abdominal distress, nausea, and a very strong metallic taste in my mouth. I also had a burning sensation at the IV site. I called cardiology when I got home, the person I spoke with seemed very surprised to hear this. There was no nurse or doctor available . She said if it didn't dissipate in "a while" consider going to ER. Anybody else ever have a reaction to contrast dye?

    10 Answers from the Community

    10 answers
    • GregP_WN's Avatar
      GregP_WN

      I've had a few different procedures done with contrast, not the ECG though. Either way, I've not had a reaction, but I have heard of people here that have had that. Someone will see this and have some information for you soon.

      about 1 month ago
    • andreacha's Avatar
      andreacha

      In 2012 after having my CT and 2 MRIs done, I was headed home - about an hour from my house.
      It was about 25 minutes out I asked my friend who took the ride with me if I looked alright. My reaction was phenomenal heat working from the top of my head to the tips of my toes. She said I was bright red. My stomach acted up like yours. I called my Primary in my town. I knew his office would be closing very soon. I caught him in time and he said he'd wait for me. It was then that he said I had developed an allergy to the CT contrast. I got a shot and eventually felt better. He and my Oncologist spoke the next day and exchanged information. It was decided then that there would be no more dye/contrast of any kind used for my tests. It was especially important because of the damage it could do to my remaining partial kidney. The radiologists are really great here and take their time reading my scans since it's harder with no contrast of any kind. Last week I was in our local hospital with cardiac problems. I had to have a stress test and echo like you. I'm way past the treadmill stage in my life so it was a nuclear test. I had an echo shortly thereafter and I had no problem with that either. When this problem first occurred, both of my doctors told me that they had seen new allergies to dye/contrast several times in their practices. I am certainly not a doctor but your reaction sounds like a new allergy. You never know when one will occur. I lasted from[phone number redacted] with the scans every 3 months and was ok for the first six years. I bet carm, our oncology nurse in the group, will be able to educate us on this subject.

      about 1 month ago
    • Bengal's Avatar
      Bengal

      Thanks so much, andreacha. I didn't have the heat you mentioned or turn red but I've sure had gastric distress and the strong metallic taste in my mouth. I felt better for a while but then it came back again gangbusters. Like you, I've had echos every three months and never had this type of reaction. I chose not to go to ER, wishing now maybe I should have. If I still feel this way in the morning I will be on the phone to cardiology again for sure. A couple weeks ago I had reaction to exemestane. Now this. I think my body has just had it with all these foreign substances.

      about 1 month ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      I did to the dye used when getting CT scan. I had a very severe allergic reaction. There is now a note in my file: no dyes with CT scans.

      about 1 month ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Allergies can develop at any time without warning, even after years of having used or taken a substance without incident. I developed penicillin allergy at 12, after years of getting the stuff as a little kid. So the next drug of choice was Bactrim. All was well until one night at age 37, I awoke with a 104F fever, intense itching and burning, and bright red skin all over. I had bronchitis, and my doctor had prescribed Bactrim, as usual. Turns out this was the "sulfa that broke the camel's back."

      about 1 month ago
    • tlalex's Avatar
      tlalex

      I reacted to contrast dye when I was sixteen and was having my appendix removed. I turned bright red and broke out with severe hives. I was told it was iodine. So all my life I’ve been careful not to indulge too heavily in seafood, never buy iodized salt, never could have the iodine solution they put all over you before any procedure and they treat me with a series of allergy meds before any dye related testing is done.
      And Chicago Sandy, I have chronic UTI/kidney infections and just started reacting to Bactrim-same red/hives as well as tummy issues.

      about 1 month ago
    • PaulineJ's Avatar
      PaulineJ

      I do get an ultrasound every 6 months for 2 leaks that was caused from the surgery,but no dye.I had a very bad experience also with that a long time ago.They can't give me much of anything,because i'm allergic to 21+ medications

      about 1 month ago
    • Bengal's Avatar
      Bengal

      I hoped my symptoms would miraculously disappear overnight. They did not. In fact at about 2:00 AM I realized I was itching like crazy everywhere. No hives, just intense itch. A call to Cardiology this morning was pretty useless. The nurse I spoke with acted as if she had never heard of such a thing and tried to tell me it couldn't be happening. I was, like, fine, then how do you explain all the symptoms? She suggested I call my Primary, I did, she was out of the office so I spoke with another nurse. She suggested Benadryl, lots of water and if it didn't clear up to to Urgent Care. I do feel better this morning but it hasn't gone away yet. Sad to say, I got better information off the internet than I got from either of these phone calls. I found a website that listed a long list of possible side effects and allergic reactions to Definity contrast dye. Only thing I couldn't find was what to do about it. This is the second d reaction I've had to a pharmaceutical substance in two weeks. Like I said, I think my body is just saying "enough already!"

      about 1 month ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Oral OTC Benadryl? You should have been admitted to either an ER or Urgent Care and given a Benadryl injection (or, as in my case, an I.V. Benadryl drip and 3-hr observation).

      about 1 month ago
    • Bengal's Avatar
      Bengal

      I took children's Benadryl. I can't take full strength or I have an adverse reaction to that! I still feel a little itchy tonight and the gastric pain and mouth tingles haven't completely abated but I do feel much better tonight. I was amazed that the people in Cardiology seemed totally blindsided by this. It was like they never heard of anyone having a reaction to contrast dye. Makes one wonder.

      about 1 month ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.